Katsina drug exercise sends 154 students to hospital

One hundred and fifty-four students of Government Science Secondary School, Batagarawa, in Katsina State, have been hospitalised after developing suspected adverse reactions to praziquantel tablets administered during a treatment exercise for bilharzia.
The incident, which occurred on Monday, affected students who received the medication through the school authorities. The Katsina State Police Command confirmed the development on Wednesday, saying all affected students had received medical attention and no deaths were recorded.
The command’s Police Public Relations Officer, Abubakar Sadiq Aliyu, said the students developed symptoms consistent with an adverse drug reaction after taking the tablets. He added that 25 students who had been kept under observation for further treatment were subsequently discharged.
According to the police, all the affected students have recovered sufficiently to reunite with their families and schoolmates.
Praziquantel is an established medication used to treat schistosomiasis, commonly called bilharzia. The disease is caused by parasitic worms and is often contracted through contact with freshwater contaminated by the parasites. It can affect the urinary tract or intestines, depending on the species involved.
The medication’s use in treating the disease does not, however, rule out the possibility of adverse reactions. Some patients may experience side effects after taking it, although the symptoms, severity and possible causes vary.
READ RELATED NEWS UPDATES:
The circumstances surrounding the Katsina incident have not been fully established. The police statement did not specify the symptoms experienced by the students, the dosage administered, whether the tablets came from the same batch or whether medical authorities had identified a common cause.
These details are important in determining whether the students experienced expected side effects, an unusual reaction to the medication or another problem associated with its administration. An adverse reaction following drug use does not, on its own, establish that the medicine was contaminated or improperly administered.
The incident also raises questions about the medical supervision and monitoring arrangements surrounding mass medication in schools, particularly where large numbers of children receive treatment at the same time.
The Commissioner of Police, Ali Umar Fage, commended members of the public for their cooperation and calmness during the emergency. He also cautioned against circulating unverified accounts of the incident.
While the discharge of all affected students offers relief to their families, clarification from the relevant health authorities on the cause of the reactions would help establish what happened and prevent a recurrence during future treatment exercises.
For More News Updates, Visit New Daily Prime News







